The coronavirus disease 2019 (COVID-19) vaccination frequently leads to minor side-effects, that may be more intense after the second dose, but more serious side effects have been reported. We report a case of a 24-year-old man who presented to the hospital with acute substernal chest pain, 4 days after his second COVID-19 Moderna vaccination. Laboratory studies revealed elevated troponins and negative viral serologies. Cardiac magnetic resonance imaging (cMRI) demonstrated edema and delayed gadolinium enhancement of the left ventricle in a midmyocardial and epicardial distribution. The patient was diagnosed with myocarditis following Moderna vaccination. Our case report raises concern that myocarditis is a rare side effect of COVID-19 vaccine. Despite our report, it appears that there is a significantly higher risk of cardiac involvement from COVID-19 infection compared to COVID-19 vaccination.
© 2021 Published by Elsevier Inc. on behalf of University of Washington.